Georgia, 2002

Damaging Wind in Georgia, March 31, 2002

March 31, 2002 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 31, 1:11 PM EST, 29 minutes earlier.

Area forecast discussion, Mar 31, 1:11 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
111 PM EST SUN MAR 31 2002

WL UPDATE ZONE AND COASTAL WATERS FORECAST FOR SVR TSTM WATCH 66.

.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
     AMZ354-374-GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
     AMZ330-350-352-SCZ040-042>045-047>050.
     SMALL CRAFT ADVISORY AMZ330.

WOODWORTH

In the hours before

Special weather statement, Mar 31, 12:40 PM EST, 1 hour before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EST SUN MAR 31 2002

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA
AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON INTO THIS EVENING...

TEMPERATURES AROUND 80 DEGREES COMBINED WITH DEWPOINTS IN THE 60S
WILL PRODUCE A WARM AND UNSTABLE AIRMASS FOR THE REGION. RESIDUAL
SURFACE BOUNDARIES FROM CONVECTIVE ACTIVITY LAST NIGHT...ALONG WITH
A DEVELOPING PRE FRONTAL TROUGH...WILL ACT TO FOCUS THUNDERSTORM
ACTIVITY THIS AFTERNOON AND INTO THIS EVENING. STRONG UPPER LEVEL
DYNAMICS WILL AID IN THE DEVELOPMENT OF THESE THUNDERSTORMS INTO THE
EVENING HOURS. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BECOME
SEVERE. THE MAIN THREATS WILL BE DAMAGING HAIL AND WIND GUSTS IN
EXCESS OF 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT
OF A WATCH OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
March 31, 1:40 PM EST
Where
Effingham County, Guyton
Measured
50 kt (58 mph)
Reported by
UTILITY COMPANY
Coordinates
32.333, -81.383

Several powerlines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285140.